Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 261, NWS San Angelo, TX

October 13, 2004Irion County, Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Oct 13, 2004, 6:43 PM CDT for Irion County, Tom Green County, Texas. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2004, 6:43 PM CDT (23:43 UTC)
Expired
Oct 13, 2004, 8:00 PM CDT
In force
77 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Irion County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 30 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSJT 132343
SVRSJT
TXC235-451-140100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
643 PM CDT WED OCT 13 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRION COUNTY IN SOUTHWEST TEXAS
  TOM GREEN COUNTY IN SOUTHWEST TEXAS
  THIS INCLUDES THE CITY OF SAN ANGELO

* UNTIL 800 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18
  MILES NORTHWEST OF ARDEN...OR ABOUT 18 MILES SOUTH OF STERLING
  CITY...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARDEN BY 710 PM CDT
  TANKERSLEY BY 725 PM CDT
  SAN ANGELO BY 740 PM CDT
  WALL BY 800 PM CDT

LAT...LON 3155 10117 3156 10087 3168 10086 3162 10025
      3113 10024

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:25 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Oct 13, 3:25 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
325 PM CDT WED OCT 13 2004

.SHORT TERM...
A STRONG COLD FRONT CONTINUES TO PLOW SOUTH THROUGH THE TX PANHANDLE
THIS AFTERNOON...BUT HAS SLOWED DURING THE DAY DUE TO SFC HEATING.
COLD FRONT IS EXPECTED TO ACCELERATE SOUTH TONIGHT...PUSHING THROUGH
THE MAJORITY OF THE SJT CWA BY 06Z THU.  A LINE OF SCATTERED TSTMS
CONTINUE TO DEVELOP ALONG OLD FRONTAL BOUNDARY SOUTH OF JCT AND VIS
SAT IMAGES SHOWING GROWING CU FIELD MAINLY SOUTH OF THE BIG COUNTRY
TO THE LLANO RIVER WHERE DEWPOINTS RANGE 58F TO 63F.  THUNDERSTORM
POTENTIAL EXISTS WITH ENOUGH MOISTURE AND LI IN THE -3 TO -5 RANGE
MAINLY SOUTH OF THE CONCHO VALLEY.  ANY SEVERE STORMS WILL BE IN
THIS REGION...BUT EXPECT STORMS TO PULSE TO SEVERE LIMITS.  MID AND
UPPER LEVEL SHEAR MAY SUPPORT SOME SEVERE STORMS...BUT LACK OF LOW
LEVEL WINDS WILL MAKE IT DIFFICULT FOR STORM ORGANIZATION.  LATER
TONIGHT...STORMS MAY BECOME ELEVATED AS FRONT MOVES THROUGH.  IT MAY
NOT BE OUT OF THE QUESTION TO SEE SOME SEVERE STORMS WITH HAIL AS
FREEZING LEVELS DROP.  AFTER 06Z...ALLOW FOR SOME LINGERING SHOWERS
BUT ARE EXPECTED CONDITIONS TO CLEAR THU MORNING BRINGING POPS TO
AN END.

&&

.LONG TERM...
GFS IS SUGGESTING NW FLOW THROUGH SUN ALLOWING FOR MAINLY DRY
CONDITIONS OVER THE WEEKEND.  WEAK FRONT MAY MOVE INTO BIG COUNTRY
FRI/SAT...BUT EXPECT LOW POPS TO CONTINUE WITH LACK OF MOISTURE
RETURN OVER THE WEEKEND.  JET STREAK MAY MOVE THROUGH CENTRAL
PLAINS SUN/MON WITH ANOTHER POSSIBLE WEAK FRONT MOVING INTO THE BIG
COUNTRY ON MON.  AGAIN...WILL LEAVE OUT POPS AS MOISTURE RETURN WILL
BE SLOW AND MAJORITY OF THE LIFT WILL BE NORTH OF THE AREA.  NEXT
SYSTEM APPEARS TO BE TUE NIGHT INTO WED AS STRONGER SHORT WAVE
TROUGH SWINGS INTO N TX WED MORNING.  MAY HAVE SOME POPS DEPENDING
UPON MOISTURE RETURN.  MODELS NOT HINTING AT ANY POPS NOW...BUT
WILL WATCH HOW THE MODEL EVOLVE WITH THIS SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     43  69  46  80 /  50  10   0   0
SAN ANGELO  46  68  45  83 /  50  10   0   0
JUNCTION    48  71  41  83 /  60  20   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

15/10
Hazardous weather outlook, Oct 13, 3:30 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
330 PM CDT WED OCT 13 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-141930-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
129 PM CDT WED OCT 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A VIGOROUS COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS WEST CENTRAL
TEXAS THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP
AND BECOME WIDESPREAD ALONG AND BEHIND THE FRONT OVERNIGHT. THERE IS
A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS MAY APPROACH SEVERE
LIMITS WITH LARGE HAIL BEING THE PRIMARY THREAT. THE SEVERE
THUNDERSTORM RISK WILL BE LOCATED SOUTH OF A LINE FROM SILVER TO
WINTERS TO BROWNWOOD...OR GENERALLY...SOUTH OF THE BIG COUNTRY

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 4:22 PM CDTSevere Thunderstorm WarningSJTSterling53 min
Oct 13, 4:31 PM CDTSevere Thunderstorm WarningSJTKimble, Mason44 min
Oct 13, 4:54 PM CDTSevere Thunderstorm WarningSJTIrion36 min
Oct 13, 4:54 PM CDTSevere Thunderstorm WarningSJTCoke51 min
Oct 13, 5:15 PM CDTSevere Thunderstorm WarningSJTNolan60 min
Oct 13, 5:43 PM CDTSevere Thunderstorm WarningSJTSchleicher62 min
Oct 13, 5:47 PM CDTSevere Thunderstorm WarningSJTCoke58 min
Oct 13, 6:05 PM CDTSevere Thunderstorm WarningSJTNolan40 min
Oct 13, 6:14 PM CDTSevere Thunderstorm WarningSJTSterling46 min
Oct 13, 6:26 PM CDTSevere Thunderstorm WarningSJTRunnels64 min
Oct 13, 6:39 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.